Wyoming, 2011

Damaging Wind in Wyoming, August 26, 2011

August 26, 2011 · NWS RIW · 1 event in 1 county or zone

Temperatures in the upper 80s with dew points in the 30s set a favorable environment for dry thunderstorms across central Wyoming. One such thunderstorm produced a severe wind gust at Casper/Natrona County International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Temperatures in the upper 80s with dew points in the 30s set a favorable environment for dry thunderstorms across central Wyoming. One such thunderstorm produced a severe wind gust at Casper/Natrona County International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 26, 2:08 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 26, 2:08 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT FRI AUG 26 2011

.SHORT TERM...TONIGHT THROUGH MONDAY

SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS THE AREA THIS AFTERNOON
UNDER THE INFLUENCE OF AN UNSTABLE AIRMASS COUPLED WITH AN UPPER
LEVEL DISTURBANCE.  THE MAIN THREATS WITH THESE STORMS CONTINUE TO
BE SMALL HAIL AND GUSTY OUTFLOW WIND.  STORMS SHOULD CONTINUE
THROUGH THE EVENING HOURS WITH SOME LINGERING PAST MIDNIGHT.

A LARGE RIDGE CONTINUES TO SEND SUBTROPICAL MOISTURE TO THE CWA
FROM THE GULF OF CALIFORNIA.  THIS MOISTURE IS CONTRIBUTING TO
ELEVATED INSTABILITY ACROSS THE REGION.  MODELS ARE DEPICTING A
PERIOD EARLY SATURDAY WHERE A POCKET OF DRIER AIR MOVES OVER THE
AREA.  THE DRY AIR RETREATS BY MID AFTERNOON ALLOWING FOR MORE
CONVECTIVE ACTIVITY.  THERE IS SOME UNCERTAINTY IN THE STRENGTH OF A
SHORTWAVE TROUGH ROTATING AROUND THE FOUR CORNERS HIGH BUT THE
SHORTWAVE SHOULD REACH NORTHWESTERN WYOMING LATE SATURDAY
AFTERNOON.  A COLD FRONT IN THE WAKE OF THIS DISTURBANCE WILL BRING
COOLER CONDITIONS FOR SUNDAY AND MONDAY WITH TEMPERATURES NEAR
CLIMATOLOGICAL NORMAL.  ANOTHER SHORTWAVE CURRENTLY OFF THE
CALIFORNIA COAST WILL MOVE ASHORE LATE SATURDAY.  THIS WAVE SEEMS TO
DAMPEN AS IT APPROACHES THE AREA BUT STILL MAY ENHANCE CONVECTIVE
DEVELOPMENT FOR SUNDAY AND MONDAY.  MODELS ARE NOT HANDLING THIS
FEATURE WELL ATTM SO WILL LEAVE TO FUTURE SHIFTS TO REFINE THE
FORECAST.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

A SHORTWAVE TROUGH IS EXPECTED TO PUSH ACROSS THE NORTHERN ROCKIES
MONDAY RESULTING IN A CHANCE OF SOME CONVECTION...THEN GLOBAL MODELS
SHOW A TROUGH DIGGING INTO THE WEST MONDAY NIGHT/TUESDAY. AS THE
TROUGH DIGS...FLOW WILL BACK WITH DEEP SOUTHWEST FLOW DEVELOPING
ACROSS THE FORECAST AREA TUESDAY/WEDNESDAY. FIRE WEATHER WILL BE A
CONCERN TUESDAY AND WEDNESDAY...WITH BREEZY TO WINDY CONDITIONS
...COMBINED WITH ABOVE AVERAGE TEMPERATURES AND LOW AFTERNOON RH.
CURRENT MODEL DATA SUGGEST WEDNESDAY WOULD BE THE MOST CRITICAL FIRE
WEATHER DAY. ISOLATED...MAINLY DIURNAL CONVECTION IS POSSIBLE
TUESDAY/WEDNESDAY...ESPECIALLY ON TUESDAY WITH THE GFS TRYING TO
SURGE SOME MONSOONAL MOISTURE INTO THE AREA.

MEDIUM RANGE MODELS THEN SHOW THE TROUGH PUSHING EAST ACROSS THE
CENTRAL AND NORTHERN ROCKIES WEDNESDAY NIGHT THROUGH FRIDAY TIME
FRAME...WITH THE ECMWF AND GEM A GOOD 12 TO 24 HOURS FASTER THAN THE
GFS.  WILL KEEP LOW POPS GOING OVER MUCH OF THE AREA THURSDAY AND
FRIDAY FOR THIS TROUGH.  WILL ALSO BEGIN TRENDING COOLER IN WAKE OF
A COLD FRONT ASSOCIATED WITH THIS TROUGH...OTHERWISE WELL ABOVE
AVERAGE TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY.

&&

.AVIATION...

TERRAIN WILL BE PARTLY OBSCURED WITH LOCAL MVFR CONDITIONS IN FU
VCNTY AND NORTH OF A KJAC-KCPR LINE THROUGH 16Z WHERE SEVERAL LARGE
WILDFIRES REMAIN.  OTHERWISE ISOLATED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE NIGHT IN SOME AREAS...MAINLY ALONG THE HIGHER
TERRAIN. WINDS WILL GENERALLY BE LIGHT WITH GUSTY CONVECTIVE
OUTFLOWS DOMINATING INTO THE EARLY EVENING. THUNDERSTORMS WILL AGAIN
REDEVELOP AFTER 17Z SAT AND WILL CONTINUE INTO SAT EVENING.

&&

.FIRE WEATHER...

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
TODAY.  SOME LINGERING SHOWERS ARE POSSIBLE OVERNIGHT AS MONSOON
MOISTURE REMAINS.  THE MORNING HOURS SHOULD BE DRY WITH A
REGENERATION OF STORMS IN THE AFTERNOON HOURS AS A DISTURBANCE
APPROACHES FROM THE SOUTHWEST.  BREEZY CONDITIONS CAN BE EXPECTED IN
THE NORTHWEST MOUNTAINS WITH STRONGER WIND AROUND THUNDERSTORMS.  A
DISTURBANCE WILL MOVE ALONG THE NORTHERN WYOMING BORDER LATE
SATURDAY BRINGING MORE THUNDERSTORM ACTIVITY.  A COLD FRONT WILL
FOLLOW BRINGING COOLER TEMPERATURES AND HIGHER HUMIDITY FOR SUNDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BERC
LONG TERM...ALLEN
AVIATION...ALLEN
FIRE WEATHER...BERC
Hazardous weather outlook, Aug 26, 4:00 AM MST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI AUG 26 2011

WYZ001>020-022>030-271200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS MUCH OF CENTRAL AND WESTERN WYOMING...ESPECIALLY THIS
AFTERNOON AND EVENING. GUSTY WIND AND DANGEROUS LIGHTNING WILL BE THE
PRIMARY HAZARDS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AS A
COLD FRONT APPROACHES THE AREA.

ELEVATED FIRE WEATHER BEHAVIOR IS POSSIBLE TUESDAY AND WEDNESDAY...
DUE TO WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND BREEZY
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 26, 4:45 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
545 PM MDT FRI AUG 26 2011

WYZ014-015-017>019-028-030-270030-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE
WY-LANDER FOOTHILLS WY-ROCK SPRINGS AND GREEN RIVER WY-WIND RIVER
BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY-
545 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SWEETWATER AND SOUTHERN
FREMONT COUNTIES UNTIL 630 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM U.S. HWY 287 MILE
MARKER 70 TO 19 MILES SOUTHWEST OF SWEETWATER STATION TO 14 MILES
NORTH OF I80 EXIT 139...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
U.S. HWY 287 MILE MARKER 60 AROUND 615 PM MDT.
U.S. HWY 287 MILE MARKER 50...SWEETWATER STATION AND U.S. HWY 287
MILE MARKER 40 AROUND 630 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4301 10849 4229 10787 4177 10825 4170 10922
      4231 10867 4293 10907
TIME...MOT...LOC 2345Z 270DEG 13KT 4268 10859 4229 10834
          4186 10859

BERC
Special weather statement, Aug 26, 4:46 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MDT FRI AUG 26 2011

WYZ002-003-007-012>017-270030-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-JACKSON HOLE WY-OWL CREEK AND
BRIDGER MOUNTAINS WY-TETON AND GROS VENTRE MOUNTAINS WY-UPPER WIND
RIVER BASIN WY-WIND RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND
RIVER MOUNTAINS WEST WY-
546 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRINGS AND
NORTHWESTERN FREMONT COUNTIES IN CENTRAL WYOMING...AND SOUTHERN PARK
AND CENTRAL TETON COUNTIES IN NORTHWEST WYOMING...AND EXTREME
NORTHERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING UNTIL 630 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF DOUBLE CABIN CAMPGROUND...OR 11
MILES NORTHEAST OF DUBOIS...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
WASHAKIE NEEDLES AROUND 610 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4401 10881 4346 10862 4337 11054 4371 11065
TIME...MOT...LOC 2347Z 264DEG 29KT 4367 10945

BERC
Special weather statement, Aug 26, 5:04 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
604 PM MDT FRI AUG 26 2011

WYZ002>004-270045-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
604 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY IN
NORTH CENTRAL WYOMING...AND NORTHEASTERN PARK COUNTY IN NORTHWEST
WYOMING UNTIL 645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARK...OR 19 MILES SOUTH OF RED LODGE...
MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 120 MILE MARKER 130 AND CLARK AROUND 610 PM MDT.
ELK BASIN AROUND 635 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10908 4500 10852 4480 10852 4482 10931
      4500 10932 4501 10917
TIME...MOT...LOC 0004Z 268DEG 28KT 4492 10919

WOLCOTT
Special weather statement, Aug 26, 5:13 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
613 PM MDT FRI AUG 26 2011

WYZ011-020-270100-
NATRONA COUNTY LOWER ELEVATIONS WY-SOUTHEAST JOHNSON COUNTY WY-
613 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 700 PM MDT...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF I25 EXIT 223...OR 22 MILES SOUTH
OF KAYCEE...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
I25 EXIT 223 AND I25 EXIT 235 AROUND 620 PM MDT.
JCT I25 AND HWY 387 AROUND 625 PM MDT.
MIDWEST AROUND 635 PM MDT.
EDGERTON...STATE HWY 387 MILE MARKER 100 AND STATE HWY 259 MILE
MARKER 25 AROUND 640 PM MDT.
STATE HWY 387 MILE MARKER 110 AROUND 655 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 215 AND
241.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4348 10607 4333 10606 4322 10607 4321 10675
      4351 10679 4371 10602 4370 10600 4350 10601
TIME...MOT...LOC 0013Z 262DEG 21KT 4340 10647

WOLCOTT
Special weather statement, Aug 26, 5:35 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
635 PM MDT FRI AUG 26 2011

WYZ002-003-015>017-270115-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-UPPER WIND RIVER BASIN
WY-WIND RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-
635 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRINGS...SOUTHERN
PARK AND NORTHWESTERN FREMONT COUNTIES UNTIL 715 PM MDT...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF HWY JCT 26 AND UNION PASS RD...
OR 14 MILES NORTHWEST OF DUBOIS...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL IMPACT THE NORTON POINT WILDFIRE IN THE SOUTHERN
ABSAROKA MOUNTAINS.

THIS STORM WILL BE NEAR...
DOUBLE CABIN CAMPGROUND AROUND 650 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4429 10923 4360 10897 4357 10991 4380 10987
TIME...MOT...LOC 0034Z 249DEG 27KT 4375 10968

BRANHAM
Special weather statement, Aug 26, 5:40 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
640 PM MDT FRI AUG 26 2011

WYZ017-019-270130-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-WIND RIVER BASIN WY-
640 PM MDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT COUNTY UNTIL 730
PM MDT...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 135 MILE MARKER 20...OR 24 MILES
NORTHWEST OF JEFFREY CITY...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SAND DRAW AROUND 645 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4302 10799 4263 10766 4259 10822 4274 10834
TIME...MOT...LOC 0039Z 240DEG 13KT 4271 10818

BRANHAM

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
August 26, 5:43 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

ASOS registered a 60 mph wind gust at Casper/Natrona County International Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330285.